To the Editor.
—We read with interest, in the September Archives, the report of cisplatin-induced hypomagnesemic hypocalcemia by Lyman et al (1980; 140:1513-1514). We first observed this complication of cisplatin therapy in a patient under treatment of a germcell neoplasm of the mediastinum.1 In addition to renal magnesium wasting and hypocalcemia, our patient also had profound hypokalemia, refractory to large oral and intravenous doses of potassium and treatment with aldosterone antagonists. Even after correction of hypomagnesemia and hypocalcemia by magnesium repletion, hypokalemia persisted.Hypokalemia as a consequence of magnesium deficiency is well recognized.2 Schilsky and Anderson3 observed two such cases in their series of patients treated with cisplatin. This would seem to be an infrequent occurrence, however, and perhaps preventable by monitoring of the serum magnesium level in patients under treatment with cisplatin.